Maryland, 2003

Flash Flooding and Flooding in Maryland, June 7 to 9, 2003

June 7 to 9, 2003 · NWS LWX · 9 events in 8 counties and zones

Showers and thunderstorms with very heavy rainfall moved through central Maryland between mid morning and mid afternoon. Two to three inches of rain accumulated during this time causing roads and waterways to flood.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with very heavy rainfall moved through central Maryland between mid morning and mid afternoon. Two to three inches of rain accumulated during this time causing roads and waterways to flood. In Washington County, At Fairview, Conococheague Creek rose above its bankful stage of 8 feet at 11:45 AM on the 7th. It crested at 11 feet at 12:45 AM on the 8th and fell below bankful stage at 8:45 AM on the 9th. Much of Wishard Road was flooded along the river. In Frederick County, At Frederick, the Monocacy River rose above its flood stage of 15 feet at 8 AM on the 8th. It crested at 15.1 feet at 10 AM and fell below flood stage at 11:30 AM. Water inundated the sewage treatment plant in Frederick. Carroll Creek, a tributary of the Monocacy River, overflowed onto Gas House Pike. Heavy rainfall caused street flooding in Libertytown. Sixteen other county roads were closed by flooding countywide. In Montgomery County, street flooding was reported in Chevy Chase. Rockville Pike (Route 355) between Rockville and Bethesda was also flooded. In Kensington, Beach Drive was closed by high water between Connecticut Avenue and Stoneybrooke Drive. In Germantown, Great Seneca Creek flooded the intersection of Brink and Blunt roads. Twenty other county roads were also flooded. In Howard County, Furnace Avenue and South Entrance Road were closed by high water. In the western portion of the county five additional roads were flooded including Carrs Mill Road, Warfield Road, and Route 108 near Columbia. In Harford County, the intersection of routes 136 and 7 in Belcamp was flooded. Several basements were flooded in the vicinity. In Prince George's County, Route 50 was flooded near the exit for Route 301 after a storm drain was unable to keep up with the heavy downpours. In addition, all of the floodgates had to be opened at the T. Howard Duckett Dam along the Patuxent River when the waterway flooded. A 120-unit apartment building complex in Laurel was voluntarily evacuated because the open floodgates threatened to flood the access road to the complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 3:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 7, 3:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EDT SAT JUN 7 2003

SHORT-TERM (TODAY-TONIGHT)

RAIN IS OVERSPREADING THE CWA FROM THE SW THIS MORNING. RAIN WILL
BECOME HEAVY AT TIMES DURING THE MORNING AS LIFT INCREASES
ASSOCIATED WITH STRENGTHENING SRLY LOW-LVL JET 45-50 KTS. SFC WARM
FRONT FCST TO PUSH INTO SRN ZONES BY 18Z AND PUSH NORTH INTO PA BY
00Z SUN. ENHANCED CONVERGENCE ALG RETREATING WARM FRONT WILL ALSO
LEAD TO SHOWERS AND TSTMS. PWATS FCST TO INCREASE TO JUST OVR 2 INS
ACROSS THE ENTIRE AREA. THIS WILL LEAD TO INTENSE RAINFALL RATES
WHICH COULD CAUSE SOME FLOODING OF CREEKS AND ROADS. LATEST RFC
GUIDANCE ALSO INDICATES NEAR FLOOD STAGES RISES EXPECTED IN SOME OF
OUR MAIN STEM RIVERS. CURR FLOOD WATCH CONFIGURATION LOOKS GOOD AND
WILL REMAIN UNCHANGED. THERE IS ALSO A SMALL THREAT FOR ISOLD BRIEF
TORNDAOES AS ENHANCED CONVERGENCE AND SHEAR ALG RETREATING WARM
FRONT COULD LEAD TO A FEW ROTATING STORMS. BUT THINK THAT WEAK LAPSE
RATES AND WEAK INSTABILITY WILL LIMIT UPDRAFT STRENGTH AND OVERALL
SEVERE WX THREAT.

ROSA

...LONGER TERM...SUN THRU FRI...

STRONG SYSTEM OVER MID ATLANTIC TONIGHT WILL RAPIDLY PUSH NE EARLY
SUN MORNING AND PRECIP SHUD COME TO AN END BEFORE SUNRISE. 850MB
WINDS TURN W BEHIND SYSTEM ALSO HELPING TO DRY THINGS OUT A BIT. SUN
NIGHT...A WEAKENING COLD FRONT WILL PUSH INTO MTNS FROM GREAT LAKES
AND A CHANCE FOR -SHRA/TSRA WILL ACCOMPANY IT FAR W ZONES.
1000-500MB RH CROSS SECTIONS SHOW LLRH WITH BNDRY HAS HARD TIME
MAKING IT E OF MTNS. EXPECTING WHATS LEFT OF FRONT TO COME THRU DRY
MON MORN E OF RIDGES.

WITH WEAK HIGH PRESSURE IN PLACE MON EVE THRU WED...DRY WEATHER IS
EXPECTED. WITH ZONAL FLOW ALOFT...TEMPERATURES WILL BE SEASONAL...IN
THE LOWER 80S.

BY LATE WED...ENSEMBLE MODELS IN ADDITION TO NEW 00Z GFS FCST TROF
OVER CENTRAL PLAINS TO PUSH INTO GREAT LAKES. AN ASSOCIATED COLD
FRONT IS PROGGED TO PUSH INTO CWA THU THEN BECOME STATIONARY
SOMEWHERE AROUND REGION THRU FRI. STILL A LOT OF UNCERTAINTY ON
EXACT TIMING AND STRENGTH OF FRONT IN ADDITION TO WHERE FRONT WILL
STALL...BUT ENOUGH EVIDENCE AVAILABLE TO WARRENT CHANCE -SHRA/TSRA
THU AND FRI.

MMARGRAF

.LWX...
DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011.
VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 3:45 AM EST, 2 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT. A FLOOD
WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95
CORRIDOR. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY DURING
THIS PERIOD. ISOLATED LOCATIONS COULD SEE AS MUCH AS THREE INCHES.
THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS AND IN LOW
LYING AREAS SINCE WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL
IS SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY IF HEAVY RAINFALL
OCCURS TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

MMARGRAF

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Anne Arundel

When
June 7, 6:00 AM EST to 3:00 PM EST
Where
Anne Arundel County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Heavy Rain, Prince George'S

When
June 7, 6:00 AM EST to 3:00 PM EST
Where
Prince George'S County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Heavy Rain, St. Mary'S

When
June 7, 6:00 AM EST to 3:00 PM EST
Where
St. Mary'S County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
June 7, 8:00 AM EST to 3:00 PM EST
Where
Montgomery County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Flash Flood, Howard

When
June 7, 9:00 AM EST to 12:00 PM EST
Where
Howard County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Flash Flood, Frederick

When
June 7, 9:30 AM EST to 3:00 PM EST
Where
Frederick County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flood, Washington

When
June 7, 12:45 PM EST to June 9, 7:45 AM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

The Conococheague Creek overflowed its banks.

Flash Flood, Harford

When
June 7, 3:30 PM EST to 5:30 PM EST
Where
Harford County, Countywide
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Flood, Frederick

When
June 8, 7:00 AM EST to 9:30 AM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

The Monocacy River briefly rose out of its banks.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370492, 5370493, 5370562, 5370566, 5370565, 5370563, 5370490, 5370564, 5370491.